What to Do When Anticoagulation Fails Patients With Cancer

M. Alexander Otto

December 02, 2020

When a patient with cancer develops venous thromboembolism despite anticoagulation, how to help them comes down to clinical judgment, according to hematologist Neil Zakai, MD, associate professor at the University of Vermont, Burlington.

"Unfortunately," when it comes to "anticoagulation failure, we are entering an evidence free-zone," with no large trials to guide management and only a few guiding principles, he said during his presentation at the 2020 Update in Nonneoplastic Hematology virtual conference.

The first thing is to check if there was an inciting incident, such as medical noncompliance, an infection, or an interruption of anticoagulation. Zakai said he's even had cancer patients develop heparin-induced thrombocytopenia when switched to enoxaparin from a direct oral anticoagulants (DOAC) for a procedure.

Once the underlying problem is addressed, patients may be able to continue with their original anticoagulant.

However, cancer progression is the main reason anticoagulation fails. "In general, it is very difficult to control cancer thrombosis if you can't control cancer progression," Zakai said.

In those cases, he steps up anticoagulation. Prophylactic dosing is increased to full treatment dosing, and patients on a DOAC are generally switched to a low molecular weight heparin (LMWH).

If patients are already on LMWH once daily, they will be bumped up to twice daily dosing; for instance, enoxaparin 1 mg/kg b.i.d. instead of 1.5 mg/kg q.d. Zakai said he's gone as high at 2 or even 2.5 mg/kg to control thrombosis, without excessive bleeding.

In general, anticoagulation for thrombosis prophylaxis continues as long as the cancer is active, and certainly while patients are on hormonal treatments such as tamoxifen, which increases the risk.

Zakai stressed that both thrombosis and bleeding risk change for cancer patients over time, and treatment needs to keep up.

"I continuously assess the risk and benefit of anticoagulation. At certain times" such as during and for a few months after hospitalization, thrombosis risk increases; at other times, bleeding risk is higher. "You need to actively change your anticoagulation during those periods," and tailor therapy based on transient risk factors. "People with cancer have peaks and troughs for their risk that we don't take advantage of," he said.

Zakai generally favors apixaban or enoxaparin for prophylaxis, carefully monitoring patients for bleeding and, for the DOAC, drug interactions with antiemetics, dexamethasone, and certain chemotherapy drugs.

He noted a recent trial that found a 59% reduction in venous thromboembolism risk in ambulatory cancer patients with apixaban 2.5 mg twice daily over 6 months, versus placebo, and a 6% absolute reduction, but at the cost of a twofold increase in bleeding risk, with an absolute 1.7% increase.

Zakai cautioned that patients in trials are selected for higher VTE and lower bleeding risks, so outcomes might "poorly reflect real world populations." Zakai did not have any industry disclosures. The conference was sponsored by MedscapeLive. MedscapeLive and this news organization are owned by the same parent company.

This article originally appeared on MDedge.com, part of the Medscape Professional Network.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....